Nebraska, 2011

Flooding and Heavy Rain in Nebraska, May 20 to 21, 2011

May 20 to 21, 2011 · NWS GID · 5 events in 4 counties and zones

Only 12-24 hours after significant rainfall drenched eastern sections of South Central Nebraska resulting in considerable lowland flooding and closure of several county roads, another round of heavy rain-producing storms flared up mainly between 2 PM and 9 PM CDT on Friday the 20th. This time around, the highest rainfall amounts focused a bit farther west, and especially near the Highway 281…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$1.5 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Only 12-24 hours after significant rainfall drenched eastern sections of South Central Nebraska resulting in considerable lowland flooding and closure of several county roads, another round of heavy rain-producing storms flared up mainly between 2 PM and 9 PM CDT on Friday the 20th. This time around, the highest rainfall amounts focused a bit farther west, and especially near the Highway 281 corridor from Hall to Greeley Counties. For the 24-hour period ending on the morning of the 21st, one of the highest measured rain totals was 3.74 inches, southwest of Spalding in Greeley County. Also, for the calendar day of the 20th, Central Nebraska Regional Airport in Grand Island established a new daily rainfall record of 2.46 inches. The concentrated heavy rain just north of Grand Island resulted in flooded roadways near the intersections of Hall, Howard and Merrick Counties.

Although the mesoscale environment was supportive of severe weather given surface-based CAPE around 1000 J/kg and deep-layer vertical wind shear around 40 knots, the storm mode was predominantly multicell, fostering the heavy rain threat as storms trained from south to north over many of the same areas. That being said, the combination of low cloud bases and sufficient low level vorticity in the vicinity of a weak cold front resulted in a few reports of funnel clouds within South Central Nebraska, including near Grand Island. However, there were no confirmed tornado touchdowns. Looking at the large scale synoptic weather pattern, this was the second of three consecutive days of widespread thunderstorm activity within the area, thanks to an expansive, strong mid-level low pressure system centered near the Wyoming-Montana border on the afternoon of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 20, 5:52 AM CST, 8 minutes earlier.

Area forecast discussion, May 20, 5:52 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
652 AM CDT FRI MAY 20 2011

.AVIATION...12Z KGRI TAF. AN OVERALL LOW CONFIDENCE FORECAST
CONTINUES FOR AT LEAST THE NEXT 12-15 HOURS...AS ANOTHER LOBE OF
ENERGY FROM AN EXPANSIVE LOW PRESSURE SYSTEM OFF TO THE WEST MOVES
INTO THE REGION...SPARKING MORE PRECIPITATION CHANCES. STARTING
OFF THIS MORNING...IFR/LIFR CIG AND POSSIBLE LIGHT DRIZZLE HAS
SETTLED BACK INTO THE AREA...ALTHOUGH VSBY IS HOLDING UP IN VFR
TERRITORY. THE GENERAL THINKING IS THAT CIG WILL IMPROVE BY EARLY
AFTERNOON AS A SURFACE TROUGH AXIS SLIDES TOWARD THE AREA AND
HELPS SCOUR OUT SOME OF THE LOW CLOUD COVER. AM AIMING FOR SEVERAL
HOURS OF VFR CONDITIONS THIS AFTERNOON/EVENING...BUT THIS COULD
PROVE TOO OPTIMISTIC IF THESE LOW CLOUDS DON/T SCOUR.
OTHERWISE...THERE IS AT LEAST SOME CHANCE OF POTENTIALLY STRONG TO
SEVERE THUNDERSTORM REDEVELOPMENT THIS AFTERNOON INTO THIS
EVENING...AND HAVE LEFT A PROB30 GROUP TO ACCOUNT FOR THIS...AND
DEFER TO LATER FORECASTS FOR MORE SPECIFIC PROBABILITIES AND
TIMING. AS THE UPPER WAVE PASSES BY...CONFIDENCE IS REASONABLY
HIGH THAT THE LAST 6-9 HOURS OF THE PERIOD SHOULD BE DRY WITH VFR
CONDITIONS AS SURFACE WINDS TRANSITION TO MORE OF A SOUTHWESTERLY
DIRECTION VERSUS THE CURRENT SOUTHEASTERLY. SUSTAINED WIND SPEEDS
ARE NOT EXPECTED TO GO MUCH ABOVE 12KT THROUGH THE PERIOD...ALTHOUGH
SOME HIGHER GUSTS ARE POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 245 AM CDT FRI MAY 20 2011/

DISCUSSION...A POTENT UPPER LOW PRESSURE SYSTEM WAS LOCATED IN
THE CENTRAL ROCKIES EARLY THIS MORNING. AT THE SURFACE...LOW
PRESSURE WAS ORIENTED IN NORTHWEST KANSAS WITH THE WARM FRONTAL BOUNDARY
STRETCHING EAST ACROSS NORTHERN KANSAS. SHOWERS AND THUNDERSTORMS
DEVELOPED DURING THE EVENING AHEAD OF THE NORTHWARD LIFTING WARM
FRONT AND THE CONVECTION EXPANDED INTO THE OVERNIGHT HOURS AS THE
LLVL STRENGTHENED TO 40 TO 45KTS. ALTHOUGH WE HAVE HAD SOME
REPORTS OF HAIL AND ISSUED A FEW TORNADO WARNINGS...THE MAIN EVENT
FOR US HAS BEEN HYDRO RELATED WITH A SECOND DOSE OF HEAVY RAINFALL
AMOUNTS IN EXCESS OF TWO INCHES. THIS HAS CAUSED AREAS OF LOWLAND
FLOODING AND RIVERS ARE ON THE RISE IN OUR SOUTHEAST CWA.

ELEVATED CONVECTION LOOKS TO LINGER FOR SEVERAL HOURS YET THIS
MORNING DUE TO THE STRONG LLVL JET OVER THE BAROCLINIC ZONE.  AFTER
THIS ROUND OF CONVECTION DEPARTS...FOCUS THEN TURNS TO HOW THINGS
WILL REDEVELOP THIS AFTERNOON AND EVENING.   THE UPPER LOW PRESSURE
SYSTEM WILL LIFT INTO THE NORTHERN ROCKIES DURING THE DAY TODAY WITH
SFC LOWS PROGGED TO BE ORIENTED FM SW SOUTH DAKOTA INTO THE TEXAS
PANHANDLE WITH THE SFC TROUGH AXIS EXTENDING FM THE SFC LOW
CENTERS ACROSS OUR WESTERN TIER OF COUNTIES BY 00Z SATURDAY.
AHEAD OF THIS BOUNDARY...SFC DPS ARE EXPECTED TO BE IN THE UPPER
50S TO LOWER 60S ...MUCAPES MAINLY IN THE 500 TO 1000 J/KG RANGE
AND EFFECTIVE SHEAR OF 30 TO 40KTS. AS ENERGY LIFTS OUT OF THE
TROUGH ACROSS THE PLAINS AND THE WESTERN SFC TROUGH EDGES
EASTWARD...CONVECTION LOOKS FAIR GAME AGAIN DURING THE AFTN AND
EVENING ALTHOUGH MODELS ARE NOT IN COMPLETE AGREEMENT ON HOW
WIDESPREAD THIS WILL BE. STRONG TO SEVERE STORMS LOOK PROBABLE AGAIN
WITH THE PRIMARY HAZARDS BEING LARGE HAIL/DAMAGING WINDS.
PRECIPITABLE WATER VALUES ARE PROGGED BETWEEN AN INCH AND AN INCH
AND A HALF FOR OUR CWA FOR LOCATIONS EAST OF A LINE FROM ORD TO
OSBORNE...AND LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH IS
POSSIBLE. ADDITIONAL HEAVY RAINFALL ON THE ALREADY SATURATED
GROUND WILL ONLY AGGRAVATE OUR CURRENT LOWLAND FLOODING SITUATION.
DUE TO UNCERTAINTY ON HOW WIDESPREAD CONVECTION WILL BE TONIGHT
WILL HOLD OFF ON FLOOD WATCH HEADLINES ATTM.  THIS NEXT ROUND OF
CONVECTION LOOKS TO END EARLIER IN THE EVENING...BY 06Z AS THE
SYSTEM/WAVE LIFTS NORTH AND BOUNDARY PUSHES EAST.

ON SATURDAY THE MAIN UPPER LOW IS SITUATED ACROSS THE NORTHERN
PLAINS ALTHOUGH FROM THE BASE OF THE TROUGH...ANOTHER WAVE LIFTS
NORTHEAST MAINLY ACROSS OUR SOUTHEAST CWA. THE SURFACE PATTERN
LOOKS UNORGANIZED AND SHEAR PARAMETERS ARE WEAK...HOWEVER SREF
PROGS MUCAPE IN OUR SOUTHEAST CWA IN EXCESS OF 1000 J/KG AND JUST
CANNOT RULE OUT ANOTHER ROUND OF CONVECTION...AND POTENTIAL FOR A
STRONG OR SEVERE STORM OR TWO IN OUR SOUTHEAST CWA.

AFTER SEVERAL DAYS OF COOL CONDITIONS AND STORMY WEATHER...SUNDAY IS
LOOKING DRY AND WARM WITH THE UPPER LOW WELL TO THE NORTH ACROSS THE
DAKOTAS.  H85 TEMPS ARE PROGGED IN THE 18 TO 20C RANGE AND WILL AIM
FOR HIGHS IN THE UPPER 70S TO LOWER 80S OVERALL.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...PFANNKUCH
Hazardous weather outlook, May 20, 3:31 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
431 AM CDT FRI MAY 20 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
431 AM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL ARE
POSSIBLE THIS MORNING. INCREASED CHANCES FOR THUNDERSTORMS AND
SEVERE WEATHER EXIST THIS AFTERNOON AND EVENING FOR THE MAJORITY
OF THE OUTLOOK AREA...AHEAD OF A FRONTAL BOUNDARY. THE STORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF QUARTERS...DAMAGING
WINDS OF 60 MPH AND LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH.

LOCATIONS SOUTH OF A LINE FROM PHILLIPSBURG TO YORK HAVE ALREADY
EXPERIENCED WIDESPREAD HEAVY RAINFALL AND SOME FLOODING
CONDITIONS. ANY ADDITIONAL HEAVY RAINFALL ON THE ALREADY SATURATED
GROUND WILL ONLY AGGRAVATE FLOODING CONDITIONS.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE REPUBLICAN
RIVER IN THE GUIDE ROCK AREA...AND FOR THE NORTH FORK OF THE
SOLOMON RIVER IN THE PORTIS AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON INTO
SATURDAY EVENING FOR LOCATIONS SOUTHEAST OF A LINE FROM GENEVA
NEBRASKA TO OSBORNE KANSAS AS AN UPPER LEVEL DISTURBANCE CROSSES
THE CENTRAL PLAINS. THE STORMS WILL BE CAPABLE OF PRODUCING PENNY
TO QUARTER SIZE HAIL...50 TO 60 MPH WINDS AND LOCALLY HEAVY
RAINFALL.

RIVER AND LOWLAND FLOODING IS EXPECTED TO PERSIST THROUGH THE
WEEKEND DUE TO RUNOFF FROM THE RECENT HEAVY RAINFALL...AND FROM
ADDITIONAL RAINFALL. RELEASES FROM KINGSLEY DAM ARE EXPECTED TO
CAUSE RISES ALONG THE PLATTE RIVER...AND THE PLATTE RIVER NEAR
COZAD IS BEING MONITORED FOR POTENTIAL FLOODING NEXT WEEK.

THUNDERSTORMS ARE ALSO FORECAST ACROSS THE OUTLOOK AREA FROM
MONDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, May 20, 12:18 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
118 AM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HEAVY RAIN       1 N BURR OAK            39.88N 98.30W
05/20/2011  M2.14 INCH       JEWELL             KS   CO-OP OBSERVER

            2.14 INCHES OF RAIN SINCE 7AM. 1.92 INCHES OF RAIN FROM
            11PM TO 1230AM.

&&

REED
Local storm report, May 20, 1:30 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
230 AM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             9 ESE NATOMA            39.14N 98.87W
05/19/2011  E0.88 INCH       OSBORNE            KS   PUBLIC

0430 PM     HAIL             14 E NATOMA             39.19N 98.76W
05/19/2011  E1.00 INCH       OSBORNE            KS   PUBLIC

            DELAYED REPORT FROM EARLIER. TIME APPROXIMATED FROM
            RADAR.

0627 PM     HAIL             SMITH CENTER            39.78N 98.78W
05/19/2011  M0.50 INCH       SMITH              KS   CO-OP OBSERVER

0712 PM     HAIL             2 SE BRUNING            40.32N 97.54W
05/19/2011  E1.00 INCH       THAYER             NE   TRAINED SPOTTER

            CORRECTED REPORT TIME

0831 PM     TSTM WND DMG     NATOMA                  39.19N 99.02W
05/19/2011                   OSBORNE            KS   EMERGENCY MNGR

            POSSIBLE BRIEF TORNADO. DAMAGE TO A LEAN-TO OUTBUILDING
            AND POWER POLE, ALONG WITH SOME TREE DAMAGE ON THE SOUTH
            SIDE OF NATOMA. TIME ESTIMATED FROM RADAR.

1037 PM     HEAVY RAIN       SMITH CENTER            39.78N 98.78W
05/19/2011  M2.00 INCH       SMITH              KS   TRAINED SPOTTER

            TOTAL RAINFALL SINCE 6 PM

1115 PM     TSTM WND GST     AURORA AIRPORT          40.89N 97.99W
05/19/2011  M46.00 MPH       HAMILTON           NE   AWOS

1126 PM     HAIL             CLAY CENTER             40.52N 98.05W
05/19/2011  E0.50 INCH       CLAY               NE   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED IN CLAY CENTER.

1205 AM     HEAVY RAIN       LAWRENCE                40.29N 98.26W
05/20/2011  E0.00 INCH       NUCKOLLS           NE   FIRE DEPT/RESCUE

            HEAVY RAIN, WATER ON COUNTY ROADS.

1206 AM     FLOOD            6 ESE CLAY CENTER       40.49N 97.95W
05/20/2011                   CLAY               NE   CO-OP OBSERVER

            1.92 INCHES OF RAIN FELL IN 1.5 HOURS CAUSING WATER TO
            COVER SOME COUNTY ROADS IN THE AREA.

1215 AM     HEAVY RAIN       4 N CLAY CENTER         40.58N 98.05W
05/20/2011  E0.00 INCH       CLAY               NE   EMERGENCY MNGR

            STANDING WATER ON ROAD AT THE INTERSECTION OF HIWAY 6 AND
            HIWAY 14.

1220 AM     HEAVY RAIN       CLAY CENTER             40.52N 98.05W
05/20/2011  M2.10 INCH       CLAY               NE   PUBLIC

            STORM RAIN FALL TOTAL SO FAR.

1220 AM     HEAVY RAIN       1 W CLAY CENTER         40.52N 98.07W
05/20/2011  M1.90 INCH       CLAY               NE   PUBLIC

            STORM RAIN FALL TOTAL SO FAR.

1230 AM     HEAVY RAIN       1 N BURR OAK            39.88N 98.30W
05/20/2011  M2.14 INCH       JEWELL             KS   CO-OP OBSERVER

            2.14 INCHES OF RAIN SINCE 7AM. 1.92 INCHES OF RAIN FROM
            11PM TO 1230AM.

1237 AM     HEAVY RAIN       LAWRENCE                40.29N 98.26W
05/20/2011  M2.35 INCH       NUCKOLLS           NE   TRAINED SPOTTER

            STORM RAIN FALL TOTAL SO FAR.

1245 AM     HEAVY RAIN       3 E DEWEESE             40.35N 98.08W
05/20/2011  M2.90 INCH       CLAY               NE   PUBLIC

            STORM RAINFALL TOTAL SO FAR. LOWLAND FLOODING ON ROAD
            301.

&&

PFANNKUCH
Local storm report, May 20, 4:23 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
523 AM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     HEAVY RAIN       LEBANON                 39.81N 98.56W
05/20/2011  M3.10 INCH       SMITH              KS   TRAINED SPOTTER

            3.10 INCHES OF RAINFALL SINCE THURSDAY AFTERNOON

&&

PFANNKUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Greeley

When
May 20, 6:00 AM CST to May 21, 6:00 AM CST
Where
Greeley County, 7.5 mi SSW of Spalding
Reported by
Mesonet
Coordinates
41.580, -98.426

Storm total rainfall of 3.74 inches was reported by a NeRAIN observer.

Heavy Rain, Greeley

When
May 20, 6:00 AM CST to May 21, 6:00 AM CST
Where
Greeley County, 0.2 mi SW of Spalding
Reported by
Mesonet
Coordinates
41.678, -98.373

Storm total rainfall of 3.01 inches was reported by a NeRAIN observer.

Flood, Hall

When
May 20, 5:00 PM CST to May 21, 4:00 PM CST
Where
Hall County, 5.65 mi NNW of (Gri)grand Is Rgnl A to 5.58 mi NW of (Gri)grand Is Rgnl A
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
41.046, -98.359

Heavy rainfall across the area resulted in numerous county roads and intersections being closed in the northeastern part of the county. A number remained closed well into the day of the 21st. Brief street flooding was reported in Grand Island.

Flood, Howard

When
May 20, 6:00 PM CST to May 21, 2:00 PM CST
Where
Howard County, 5.01 mi ESE of St Libory to 2.4 mi E of St Libory
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
41.046, -98.285

Heavy rainfall across the area resulted in numerous county roads and intersections being closed in the southeastern part of the county. A few remained closed well into the day of the 21st.

Flood, Merrick

When
May 20, 6:00 PM CST to May 21, 2:00 PM CST
Where
Merrick County, 3.65 mi WSW of Worms to 5.02 mi WNW of Chapman
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
41.080, -98.285

Heavy rainfall across the area resulted in numerous county roads and intersections being closed in the western part of the county. A few remained closed well into the day of the 21st.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318188, 318189, 317543, 317544, 317545.